Alert archive / Wyoming / Tornado Warnings in 2011
Tornado Warning 16, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 2, 2011, 5:52 PM MDT for Weston County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2011, 5:52 PM MDT (23:52 UTC)
- Expired
- Jul 2, 2011, 6:13 PM MDT
- In force
- 21 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Weston County, WY
The radar
The Rapid City radar (KUDX), 129 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:13 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
861
WFUS53 KUNR 022352
TORUNR
WYC045-030030-
/O.NEW.KUNR.TO.W.0016.110702T2352Z-110703T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUL 2 2011
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN WESTON COUNTY IN NORTHEASTERN WYOMING...
* UNTIL 630 PM MDT
* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR MORRISEY...OR 21 MILES SOUTHWEST OF DOWNTOWN
NEWCASTLE...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
AREAS NORTHEAST OF MORRISEY AND WEST OF DEWEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4350 10426 4350 10444 4366 10449 4368 10406
4366 10405 4349 10406 4349 10425
TIME...MOT...LOC 2352Z 276DEG 14KT 4359 10438
$$
CALDERON1 follow-up statement
876
WWUS53 KUNR 030013
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUL 2 2011
WYC045-030023-
/O.CAN.KUNR.TO.W.0016.000000T0000Z-110703T0030Z/
WESTON WY-
613 PM MDT SAT JUL 2 2011
...THE TORNADO WARNING FOR SOUTHEASTERN WESTON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT.
LAT...LON 4350 10426 4350 10444 4366 10449 4368 10406
4366 10405 4349 10406 4349 10425
TIME...MOT...LOC 0013Z 276DEG 14KT 4358 10427
$$
CALDERONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 2, 10:30 AM MDT, 7 hours 22 minutes earlier.
Area forecast discussion, Jul 2, 10:30 AM MDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT SAT JUL 2 2011 CORRECTED ISSUANCE TIME .DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS. AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS INCREASING... ESPECIALLY OVER NERN WY. CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE EASTWARD DURING THE EVENING. MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO NOT PLAN ON UPDATING FORECAST. && .AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT... BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jul 2, 3:46 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 346 AM MDT SAT JUL 2 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 346 AM MDT (446 AM CDT) SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 2, 4:27 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 427 PM MDT SAT JUL 2 2011 SDZ012-025-072-073-022315- BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 427 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 515 PM MDT... AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITEWOOD...OR 9 MILES NORTHWEST OF DOWNTOWN STURGIS...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEAR BUTTE STATE PARK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 20 AND 29... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
Local storm report, Jul 2, 5:24 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 10 W SUNDANCE 44.40N 104.58W
07/02/2011 E1.50 INCH CROOK WY PUBLIC
0417 PM HAIL SE UPTON 44.10N 104.62W
07/02/2011 E1.75 INCH WESTON WY TRAINED SPOTTER
0425 PM FUNNEL CLOUD 5 NNW OSAGE 44.05N 104.47W
07/02/2011 WESTON WY TRAINED SPOTTER
DIRECTLY OVERHEAD
0505 PM HAIL 11 S CLARETON 43.54N 104.68W
07/02/2011 E1.50 INCH WESTON WY PUBLIC
&&
KCLARKLocal storm report, Jul 2, 5:40 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 7 SE CLARETON 43.63N 104.58W
07/02/2011 E1.00 INCH WESTON WY TRAINED SPOTTER
LASTED FIVE MINUTES
&&
CALDERONSpecial weather statement, Jul 2, 5:46 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 546 PM MDT SAT JUL 2 2011 SDZ002-012-013-024-025-072-073-WYZ057-030030- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-WYOMING BLACK HILLS WY- 546 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EXTREME NORTHEASTERN WESTON...LAWRENCE...NORTHWESTERN MEADE...EASTERN BUTTE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 630 PM MDT... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOOVER TO 6 MILES SOUTHWEST OF NISLAND TO 5 MILES SOUTH OF MOSKEE...AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DEADWOOD... DOWNTOWN STURGIS... HOOVER... NEWELL... WHITEWOOD... TERRY PEAK... CENTRAL CITY... VALE... CHEYENNE CROSSING... O'NEIL PASS... LEAD... BEAR BUTTE STATE PARK... GALENA... BROWNSVILLE... MUD BUTTE... ROUBAIX LAKE... TILFORD... NEMO... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 11 AND 43... THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
Special weather statement, Jul 2, 5:47 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 547 PM MDT SAT JUL 2 2011 SDZ026-028-029-030030- CENTRAL BLACK HILLS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD- 547 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 630 PM MDT... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILL CITY...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARNEY PEAK... STOCKADE LAKE... SHERIDAN LAKE... MOUNT RUSHMORE... KEYSTONE... CENTER LAKE... ROCKERVILLE... HAYWARD... CUSTER PARK GAME LODGE... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
Local storm report, Jul 2, 5:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL UPTON 44.10N 104.63W
07/02/2011 U1.75 INCH WESTON WY PUBLIC
LARGE HAIL DAMAGED HOMES AND VEHICLES.
0435 PM FUNNEL CLOUD 5 NNW OSAGE 44.05N 104.46W
07/02/2011 WESTON WY TRAINED SPOTTER
SPOTTER IN OSAGE OBSERVED FUNNEL 5 NNW OSAGE
&&
KCLARKThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:26 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 64 min |
| Jul 2, 2:37 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 53 min |
| Jul 2, 2:51 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 39 min |
| Jul 2, 2:57 PM MDT | Flash Flood Warning | UNR | Campbell, Crook | 4 hr |
| Jul 2, 3:23 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 67 min |
| Jul 2, 3:27 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 63 min |
| Jul 2, 3:59 PM MDT | Tornado Warning | UNR | Crook, Weston | 46 min |
| Jul 2, 4:27 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 63 min |
| Jul 2, 4:30 PM MDT | Flash Flood Warning | UNR | Crook, Weston | 6 hr |
| Jul 2, 4:50 PM MDT | Tornado Warning | UNR | Crook, Weston | 23 min |
| Jul 2, 4:53 PM MDT | Tornado Warning | UNR | Weston | 52 min |
| Jul 2, 5:01 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 59 min |
| Jul 2, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 40 min |
Nearby
Tornado Warnings in Wyoming, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.